Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Invariant regions for systems of conservation laws


Author: David Hoff
Journal: Trans. Amer. Math. Soc. 289 (1985), 591-610
MSC: Primary 35L65; Secondary 65M05
DOI: https://doi.org/10.1090/S0002-9947-1985-0784005-3
MathSciNet review: 784005
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We describe necessary and sufficient conditions for a region in $ {{\mathbf{R}}^n}$ to be invariant for (Glimm) solutions of the system of $ n$ conservation laws $ {u_t} + f{(u)_x} = 0$. We also make some observations about the invariance of such regions for certain finite difference approximations of solutions of systems of conservation laws.


References [Enhancements On Off] (What's this?)

  • [1] R. Aris and N. Amundson, Mathematical methods in chemical engineering, Vol. 2, Prentice-Hall, Englewood Cliffs, N.J., 1973. MR 0371184 (51:7405)
  • [2] K. Chueh, C. Conley and J. Smoller, Positively invariant regions for systems of nonlinear diffusion equations, Indiana Univ. Math. J. 26 (1977), 373-392. MR 0430536 (55:3541)
  • [3] J. Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965), 95-105. MR 0194770 (33:2976)
  • [4] David Hoff, A finite difference scheme for a system of two conservation laws with artificial viscosity, Math. Comp. 33 (1979), 1171-1193. MR 537964 (80k:65080)
  • [5] David Hoff and Joel Smoller, Error bounds for finite difference approximations for a class of nonlinear parabolic systems, Math. Comp. 45 (1985). MR 790643 (86i:65051)
  • [6] J. Johnson and J. Smoller, Global solutions for an extended class of hyperbolic systems of conservation laws, Arch. Rational Mech. Anal. 32 (1969), 169-189. MR 0236527 (38:4822)
  • [7] P. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537-566. MR 0093653 (20:176)
  • [8] -, Shock waves and entropy, Contributions to Nonlinear Functional Analysis (E. Zarantonello, ed.), Academic Press, New York, 1971. MR 0393870 (52:14677)
  • [9] T. Nishida and J. Smoller, A class of convergent finite difference schemes for certain nonlinear parabolic systems Comm. Pure Appl. Math. 23 (1983), 785-808. MR 720594 (85d:65050)
  • [10] S. Osher, Numerical solution of singular perturbation problems and hyperbolic systems of conservation laws, Analytical and Numerical Approaches to Asymptotic Problems in Analysis (S. Axelsson, L. S. Frank, A. van der Sluis, eds.), North-Holland, Amsterdam, 1981. MR 605507 (83g:65098)
  • [11] S. Osher and F. Solomon, Upwind difference schemes for hyperbolic systems of conservation laws, Math. Comp. 158 (1982), 339-374. MR 645656 (83d:65247)
  • [12] F. Valentine, Convex sets, McGraw-Hill, New York, 1964. MR 0170264 (30:503)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L65, 65M05

Retrieve articles in all journals with MSC: 35L65, 65M05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0784005-3
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society